Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Las Vegas, NV

August 8, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 8, 2019, 8:52 PM MST for Mohave County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 8:52 PM MST (03:52 UTC)
Expired
Aug 8, 2019, 9:30 PM MST
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 88 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
3235 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

047 
WUUS55 KVEF 090352
SVRVEF
AZC015-090430-
/O.NEW.KVEF.SV.W.0009.190809T0352Z-190809T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
852 PM MST Thu Aug 8 2019

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...

* Until 930 PM MST.

* At 851 PM MST, a severe thunderstorm was located near Oatman, or 14
  miles southeast of Bullhead City, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Kingman, Oatman, New Kingman-Butler and Golden Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3486 11435 3495 11454 3540 11431 3527 11402
TIME...MOT...LOC 0351Z 207DEG 25KT 3498 11441 

HAIL...<.75IN
WIND...60MPH
 
$$

Steele
1 follow-up statement
518 
WWUS55 KVEF 090424
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
924 PM MST Thu Aug 8 2019

AZC015-090432-
/O.EXP.KVEF.SV.W.0009.000000T0000Z-190809T0430Z/
Mohave AZ-
924 PM MST Thu Aug 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 930 PM MST...
                
The storm which prompted the warning has weakened below severe 
limits, and will no longer poses an immediate threat to life or 
property. Therefore, the warning will be allowed to expire.  However 
gusty winds are still possible with this thunderstorm as it 
continues northeastward towards Golden Valley.

LAT...LON 3486 11435 3495 11454 3540 11431 3527 11402
TIME...MOT...LOC 0422Z 207DEG 25KT 3518 11429 

$$

Steele

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:16 PM MST, 6 hours 36 minutes earlier.

Area forecast discussion, Aug 8, 2:16 PM MST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
216 PM PDT Thu Aug 8 2019

.SYNOPSIS...An extended break from monsoon conditions is expected
through the middle of next week. Drier air will overspread much
of the region on Friday with a few showers and storms possible in
mainly eastern Mohave County. Expect clear and dry weather over
the weekend with temperatures slightly below normal before a
warming trend sends temperatures back above normal next week.
&&

.DISCUSSION...Friday and the weekend.

Our area will take an extended break from monsoonal flow as high
pressure transitions eastward and becomes centered over Louisiana,
Arkansas and Alabama. In the west, low pressure currently over
the eastern Pacific near 43N/133W is forecast to approach the
west coast on Friday and move inland over northern California
Saturday before lifting northward into the Pac NW Sunday. This
will bring us an increasing southwesterly upper level flow and
result in dry weather across most of our area. The possible
exception could be an afternoon or two of isolated showers and
thunderstorms in eastern Mohave County where sufficient moisture
and weak instability are forecast. Southwest surface pressure
gradients tighten on Friday resulting in breezy conditions across
much of the central and northern parts of the forecast area.
Southwest winds 15-25 mph with gusts 30-35 mph seem reasonable.
Less wind is forecast across the far southern areas where south
winds 10-20 mph with gusts 25-30 mph are expected. Temperatures on
Friday are forecast to be near normal with the weekend highs a few
degrees below normal.

Monday through Thursday...high pressure hangs tough over the
southeastern states through about Tuesday before troughing is
forecast to redevelop and amplify along the west coast. In
response, the high over the southeast moves west and recenters
over central Texas. The placement of the trough and position of
the high will more than likely keep monsoon moisture well east of
our area and could result in breezy conditions late in the week.
In addition, temperatures should climb back to a few degrees above
normal under the dry, southwest flow.
&&

.AVIATION...For McCarran...Storms developing around the Las Vegas
Valley are possible through the afternoon with outflow winds the
primary concern. Expect an easterly component to the winds into
the early evening with speeds, outside of outflow influences, up
to 10 kts with occasional gusts to 20 kts. Will be evaluating the
need for the TEMPO group in the TAF over the next hour if storm
coverage fails to increase as forecast by our finer resolution
models. Overall confidence is lower whether thunderstorm outflow
winds will impact the terminal.

For the rest of southern Nevada, northwest Arizona and southeast
California...TEMPO groups within the Las Vegas Valley will be
evaluated over the next hour and will possibly be removed if model
forecasted showers/storms fail to materialize. Until then, storms
are forecast to develop in and around the valley and near TAF
sites within the Colorado River Valley. Strong outflow winds are
the primary concern with gusts to 35 kts possible. Storms are
possible near KBIH but are not expected to impact KDAG. Outside of
thunderstorms and associated outflow winds, easterly winds are
expected at the Las Vegas Valley sites through the afternoon,
southeast winds at KBIH, westerly winds at KDAG and southerly
winds at KEED and KIFP.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/AVIATION...Salmen

&For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 8, 7:15 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
715 PM PDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     TOPOCK                  34.77N 114.49W
08/08/2019                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED STRONG WINDS IN
            TOPOCK, AZ. POWER OUTAGE REPORTED IN TOPOCK
            AND UTILITY COMPANY IS RESPONDING TO LINES
            DOWN. ALSO RECEIVED A VIDEO VIA SOCIAL MEDIA
            OF STRONG WINDS AND HEAVY RAIN WITH ISOLATED
            FLOODING IN TOWN. TIME ESTIMATED BASED ON
            RADAR.

&&

WOLF
Local storm report, Aug 8, 7:36 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
736 PM PDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 S NEEDLES             34.77N 114.60W
08/08/2019                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            *** 1 INJ ***
            CHP REPORTS A SEMI TRUCK ROLL OVER SOUTH OF
            FIVE MILE ROAD ON HIGHWAY 95 NEAR NEEDLES,
            AROUND MILE MARKER 51. LAW ENFORCEMENT
            TWITTER CONFIRMS THAT TRUCK ROLLED DUE TO
            THUNDERSTORM WINDS. REPORTS OF GUSTS AROUND
            40 MPH WITH THE STORM AT THE TIME. A MINOR
            INJURY WAS REPORTED.

&&

WOLF

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.